North Carolina, 2002

Lightning Strikes in North Carolina, August 15, 2002

August 15, 2002 · NWS RAH · 2 events in 2 counties and zones

2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$585,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 15, 1:25 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 15, 1:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT THU AUG 15 2002

TNGT: THE GREATEST COVERAGE THUS FAR HAS BEEN OVER THE SE HALF OF
THE CWA IN ZONE OF WEAK CONVERGENCE & SLIGHTLY MORE INSTABILITY THAN
OVER THE NW WHERE MORNING CLOUDS HAVE SERIOUSLY HAMPERED CONVECTION.
PLAN ON SLIGHT CHANCE POPS THROUGH MID EVENING EXCEPT CHANCE IN THE
SE. WINDS VEER A BIT FROM THE SURFACE UP THROUGH THE MID LEVELS
TONIGHT... WHICH SHOULD REDUCE PW A BIT AND SLIGHTLY WARM UP THE MID
LEVELS. AS SUCH EXPECT LESS OF A CHANCE OF NOCTURNAL SHOWERS
PARTICULARLY WITH NO SIGNIFICANT FEATURE TO WORK WITH... ALTHOUGH
WITH SUCH A MOIST AIR MASS AN ISOLATED DAYBREAK SHOWER CANT BE
RULED OUT. WIDESPREAD LOWER 70S TONIGHT LOOK FINE GIVEN CURRENT AND
UPSTREAM DEWPOINTS AND LAST NIGHTS LOWS.

FRI-SAT: NO MAJOR CHANGE IN AIR MASS IS EXPECTED INTO THE FIRST PART
OF THE WEEKEND... WITH PW VALUES HOLDING CLOSE TO 2 INCHES AND
SUFFICIENT INSTABILITY FOR CONVECTION. MODELS SHOW MINOR DIFFERENCES
IN QPF PATTERN... BUT OVERALL EXPECT SHOWERS/STORMS TO BE PRIMARILY
DIURNAL & FOCUSED ALONG AND AHEAD OF THE SHARPENING LEE TROUGH. WITH
VEERED WIND FRI... EXPECT LESS CAPE & A LATER TRIGGER TIME FOR
CONVECTION FRI THAN WHAT WE SAW TODAY... ALONG WITH LESS COVERAGE.
WILL STICK WITH POPS IN THE CHANCE CATEGORY & MAINLY IN THE
AFTERNOON/EVENING THROUGH SAT. PLAN NO SIGNIFICANT CHANGES TO
CURRENT LOWS/HIGHS... AS MORE SUNSHINE AND BUILDING RIDGING EQUATE
TO LOWS OF 70-75 AND HIGHS NEAR 90 TO THE LOWER 90S.

SUN-THU: FEW CHANGES PLANNED. LEE TROUGH DROPS INTO SE NC SUN...
LESSENING THE PRECIP CHANCES OVER THE NORTH AND WEST AS WEAK
DOWNSLOPING COMMENCES. FRONT IS EXPECTED TO DROP INTO THE STATE SUN
NIGHT... LINGERING OVER SE NC MON... NECESSITATING A SMALL CHANCE
POP IN SE CWA MON AFTERNOON. AVN IS TRENDING SLOWER WITH THE GREAT
LAKES VORT MAX... KEEPING PRECIP FURTHER NW THAN PREVIOUS RUN &
SUPPORTING PRECIP IN SE NC THROUGH UPPER LEVEL DIVERGENCE & WEAK
PREFRONTAL VORT ENERGY. FROPA WILL INTRODUCE A DRIER AIR MASS TUE
BUT WITHOUT MUCH COOLING. THE MIDDLE OF THE WEEK FEATURES A
RELATIVELY FLAT UPPER FLOW WITH A MINOR HEIGHT MAX OVER THE
SOUTHEAST... SO EXPECT LARGELY DRY WEATHER TUE-THU WITH TEMPS
RUNNING A DEGREE OR TWO ABOVE THE SEASONAL NORMS.

.RAH...NONE.

HARTFIELD

In the hours before

Special weather statement, Aug 15, 9:48 AM EST, 4 hours 12 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-152100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1048 AM EDT THU AUG 15 2002

...STORMS MAY PRODUCE LOCALLY HEAVY RAIN TODAY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
CENTRAL NORTH CAROLINA THIS AFTERNOON... AND CONTINUE THROUGH EARLY
EVENING. ANY OF THESE SHOWERS AND STORMS WILL BE CAPABLE OF DROPPING
ONE TO TWO INCHES OF RAIN IN AN HOUR. RAINFALL THIS HEAVY COULD LEAD
TO POOLING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS... WHICH
MAY MAKE DRIVING DIFFICULT THIS AFTERNOON. SMALL CREEKS AND STREAMS
MAY ALSO EXPERIENCE QUICK RISES DURING AND AFTER HEAVY RAIN.

MOTORISTS ENCOUNTERING HEAVY RAIN TODAY ARE URGED TO REMAIN ALERT...
DRIVE BELOW THE POSTED SPEEDS... AND LEAVE A SAFE DISTANCE BETWEEN
YOUR VEHICLE AND THOSE AROUND YOU.

GIH

The radar

The Roanoke radar (KFCX), 137 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Davidson

When
August 15, 2:00 PM EST
Where
Davidson County, Thomasville
Property damage
$85,000
Reported by
NEWSPAPER
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Lightning set fire to a house.

Lightning, Vance

When
August 15, 5:28 PM EST
Where
Vance County, Henderson
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
36.365, -78.408 (the zone’s center; the record gives no point)

A lightning strike resulted in a fire in a manufacturing plant.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312481, 5312482.